North Dakota, 2023

Tornadoes and Hail in North Dakota, August 24, 2023

August 24, 2023 · NWS BIS · 11 events in 7 counties and zones

A cold front dropped slowly through North Dakota as an upper level low moved across southern Saskatchewan, with severe thunderstorms developing along and ahead of the front. Along one boundary ahead of the front, in the Voltaire area of McHenry County, two short-lived landspout tornadoes formed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A cold front dropped slowly through North Dakota as an upper level low moved across southern Saskatchewan, with severe thunderstorms developing along and ahead of the front. Along one boundary ahead of the front, in the Voltaire area of McHenry County, two short-lived landspout tornadoes formed. No damage was reported with the tornadoes and so by National Weather Service policy the tornadoes were rated EF Unknown. The tornadoes touched down 12 minutes apart from two different thunderstorms. Otherwise, damaging thunderstorm winds were the main threat with most of the storms, though one storm produced one-inch diameter hail near Bottineau in Bottineau County. The strongest wind gust was estimated to be 75 mph, and occurred near Twin Buttes in Dunn County, where a truck window was broken out and a snowmobile trailer was blown down a coulee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 24, 10:56 AM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 24, 10:56 AM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1256 PM CDT Thu Aug 24 2023

.UPDATE...
Issued at 1255 PM CDT Thu Aug 24 2023

Storms continue to generate from mid level lift across the
west and central. A cold front is currently moved through the
northwest passing Williston. Storms are expected to pick up in
the next few hours as instability increases and the cold front
moves southward. Isolated strong to severe storms are expected
ahead of the frontal passage across much of central North Dakota
this afternoon. More detailed information will be in the new short
term discussion coming out shortly.

UPDATE Issued at 1008 AM CDT Thu Aug 24 2023

Visibilities continue to improve across the east and central
portions of the state. Therefore, the Dense Fog Advisory has been
allowed to expire. However there could be some patchy fog
lingering the next hour or two, but widespread improvements have
been observed. Thunderstorms are still expected this afternoon as
instability continues to increase. No are needed to the current
forecast as the forecast remains on track.

UPDATE Issued at 650 AM CDT Thu Aug 24 2023

Dense fog continues underneath very low stratus that extends across
northern and eastern North Dakota this morning, with a Dense Fog
Advisory in effect until 10 AM. Many observations in the advisory
area are reporting visibilities of less than one quarter of a mile.

Not much change in our thinking for this afternoon and evening's
severe thunderstorm potential. The one trend noted is a slight
decrease in forecast instability in the latest high-res guidance,
but will have to see if this continues over the next few hours.
Refreshed POPs with the newest blended guidance which mainly
increased precip chances a bit in the Bismarck to Harvey area this
evening.

&&

.SHORT TERM...(Today and Tonight)
Issued at 357 AM CDT Thu Aug 24 2023

Foggy this morning across the north central and into the James River
Valley, before a cold front moves through later today, bringing
chances for showers and thunderstorms. A few thunderstorms could be
strong to severe.

This morning, flow aloft was nearly zonal, with a large upper high
over the Southern Plains, while a shortwave trough and embedded
closed low were analyzed over southern Alberta. The attendant
surface low was placed in west central Manitoba, with a frontal
boundary arcing southeast and then back to the southwest into
eastern Montana.

Nighttime satellite imagery shows low stratus across north central
and eastern North Dakota, with some signs of expansion to the south.
It is another night of dense fog across much of the area under this
stratus, with light surface winds and plentiful low-level moisture.
A Dense Fog Advisory continues until 10 AM CT for the north central
through the James River Valley, with many locations reporting
visibility of one quarter mile or less.

Our attention then turns to the front moving through today, bringing
chances of precipitation starting early this afternoon and
continuing through the evening. As the upper low and surface front
approach, ascent will overspread an environment characterized by
1000 J/kg of CAPE, modest low and mid-level lapse rates, and ~40
knots of 0-6km shear. The latest CAMS have shown a slight trend
towards convection starting later, with more robust development
expected as the upper wave gets closer. THe expectation is the later
the development, the further south in the forecast area storms
will be, with the front sweeping northwest to southeast through
the afternoon and evening. Overall, expecting a generally similar
environment to yesterday, with the main differences slightly lower
instability but slightly higher shear. Will message the same 60
mph winds and golf ball size hail for threats with the SPC
Marginal Risk (level 1 out of 5).

Today will be warm and still pretty humid, with highs in the 80s and
dew points in the 60s ahead of the front. Chances for precipitation
end in the James River Valley overnight tonight, with lows in the
lower 50s to lower 60s across the forecast area.

.LONG TERM...(Friday through Wednesday)
Issued at 357 AM CDT Thu Aug 24 2023

Pleasant, seasonable temperatures are expected this weekend, with a
chance for showers late Saturday night into Sunday.

Flow aloft turns northwesterly on Friday as the trough continues
drifting east, while shallow ridging builds over the Northern
Rockies. In the cooler, post-frontal regime, highs will be in the
70s, with mostly sunny skies and a slight northerly breeze.

Similar temperatures are forecast on Saturday as flow turns more
quasi-zonal, with an upper wave diving south from the Canadian
Prairies late in the day. Chances (20-40%) for showers start
Saturday evening across the northwest and expand east through the
night, tapering off Sunday morning across the east. Sunday will be a
bit warmer and somewhat breezy, with highs in the upper 70s to lower
80s, before cooler air filters in and we returns to the widespread
70s on Monday.

For the work week, ensembles are advertising a closed low off the
coast of the western CONUS, with a sharp ridge extending over the
low across much of the western and central Canadian Prairies. The
general trend is for the ridge to drift east as the closed low
weakens and moves north, but by the middle of next week ensemble
members get pretty varied in how they want to progress this low
and the downstream ridging over the forecast area. Forecast highs
are generally near to slightly above normal starting Tuesday, but
NBM temperature spread starts to increase, signaling lowering
confidence in the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1255 PM CDT Thu Aug 24 2023

Thunderstorms are starting to form across western North Dakota
bringing forth chances of VCTS for most terminals this afternoon.
Severe thunderstorms are possible this afternoon with the main
hazards being gusty winds and large hail. TAFs will be AMD if
storms form near the vicinity of the TAF terminals. Winds will
shift out of the northwest as a cold front progresses southward
this afternoon. Some patchy fog could form near KJMS later
tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Johnson
SHORT TERM...Jones
LONG TERM...Jones
AVIATION...Johnson
Hazardous weather outlook, Aug 24, 11:39 AM MST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
139 PM CDT Thu Aug 24 2023

NDZ001-002-009-017-031-032-040-043-251845-
Divide-Burke-Williams-McKenzie-Golden Valley-Billings-Slope-
Bowman-
139 PM CDT Thu Aug 24 2023 /1239 PM MDT Thu Aug 24 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon and evening.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-010>013-018>023-025-033>037-041-042-044>048-050-051-
251845-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-
Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
139 PM CDT Thu Aug 24 2023 /1239 PM MDT Thu Aug 24 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible this
afternoon and evening. The main hazards will be wind gusts to 60
mph and hail up to the size of golf balls.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please call NWS Bismarck at 701-223-4582 to report any hail that
is a quarter inch in diameter or greater, or any wind gusts that
are 60 mph or greater.

In the hours before

Special weather statement, Aug 24, 11:40 AM MST, 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
140 PM CDT Thu Aug 24 2023

NDZ018-241915-
Dunn ND-
140 PM CDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN DUNN
COUNTY THROUGH 215 PM CDT...

At 140 PM CDT, a strong thunderstorm was located 11 miles northeast
of Killdeer, or 34 miles southeast of Watford City, moving east at 35
mph.

HAZARD...Wind gusts to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mckenzie Bay Recreation Area around 150 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4745 10276 4756 10280 4767 10234 4744 10228
TIME...MOT...LOC 1840Z 262DEG 33KT 4752 10265

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HARGROVE

The radar

The Minot AFB radar (KMBX), 137 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dunn

When
August 24, 12:34 PM MST to 12:39 PM MST
Where
Dunn County, 14.91 mi NNE of Halliday
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
47.550, -102.210

A window on a truck was broken out and a snowmobile trailer was blown down into a coulee.

Tornado, McHenry

When
August 24, 1:38 PM CST to 1:42 PM CST
Where
McHenry County, 4.17 mi S of Voltaire to 4.25 mi SSE of Voltaire
Rating
EFU
Path length
0.8 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
47.960, -100.820

This tornado, a landspout, touched down in an open field south-southeast of Voltaire and impacted no structures. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown. This was the first of two landspout tornadoes in the Voltaire area of McHenry County this day, 12 minutes apart, from two different thunderstorms.

Tornado, McHenry

When
August 24, 1:54 PM CST to 1:56 PM CST
Where
McHenry County, 8.98 mi SW of Voltaire to 8.5 mi SW of Voltaire
Rating
EFU
Path length
0.55 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
47.930, -100.970

This tornado, a landspout, touched down in an open field southwest of Voltaire and impacted no structures. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown. This was the second of two landspout tornadoes in the Voltaire area of McHenry County this day, 12 minutes apart, from two different thunderstorms.

Hail, Bottineau

When
August 24, 2:48 PM CST to 2:50 PM CST
Where
Bottineau County, 1.14 mi NW of Bottineau
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.840, -100.450

Thunderstorm Wind, McHenry

When
August 24, 3:30 PM CST to 3:35 PM CST
Where
McHenry County, 1.38 mi N of Granville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.290, -100.830

Thunderstorm wind gusts were estimated by a trained spotter.

Thunderstorm Wind, Mercer

When
August 24, 5:08 PM CST to 5:11 PM CST
Where
Mercer County, 20.04 mi S of Beulah
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.980, -101.790

Thunderstorm wind gusts were estimated by a trained spotter.

Thunderstorm Wind, Oliver

When
August 24, 5:15 PM CST to 5:19 PM CST
Where
Oliver County, 1.46 mi SSW of Hannover
Measured
63 kt (72 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
47.100, -101.440

Two-inch diameter tree branches were broken.

Thunderstorm Wind, Oliver

When
August 24, 5:15 PM CST to 5:18 PM CST
Where
Oliver County, 1 mi W of Hannover
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.120, -101.451

Thunderstorm Wind, Oliver

When
August 24, 5:30 PM CST to 5:33 PM CST
Where
Oliver County, 3.13 mi NE of Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.150, -101.250

Thunderstorm wind gusts were estimated by the public.

Thunderstorm Wind, Morton

When
August 24, 5:30 PM CST to 5:33 PM CST
Where
Morton County, 0.47 mi E of New Salem
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.850, -101.410

Thunderstorm wind gusts were estimated by a trained spotter.

Thunderstorm Wind, McLean

When
August 24, 6:01 PM CST to 6:04 PM CST
Where
McLean County, 0.84 mi SE of Wilton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
47.160, -100.790

A section of fence was destroyed and one inch diameter branches were broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyThe tornado archive for North Dakota, 2023Warnings in North Dakota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131452, 1131453, 1131454, 1131455, 1131456, 1131457, 1131458, 1131460, 1131461, 1131462, 1131463.